Why mannitol cause pulmonary edema - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 11-19-2013
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 6
Threads: 5
Thanked 1 Time in 1 Post
Reputation: 11
Question Why mannitol cause pulmonary edema

Hi, can somebody explain to me why why mannitol cause pulmonary edema?
Thank you!
Reply With Quote Quick reply to this message



  #2  
Old 11-19-2013
USMLE Forums Addict
 
Steps History: Not yet
Posts: 158
Threads: 31
Thanked 35 Times in 33 Posts
Reputation: 45
Default

The ensuing rise in plasma osmolality, similar to that produced by hypernatremia, results in the osmotic movement of water and potassium out of cells leading to extracellular fluid volume expansion (and possibly pulmonary edema), hyponatremia, metabolic acidosis (by dilution), and hyperkalemia.

http://www.uptodate.com/contents/com...nnitol-therapy
Reply With Quote Quick reply to this message
  #3  
Old 11-20-2013
singular's Avatar
USMLE Forums Scout
 
Steps History: ---
Posts: 78
Threads: 9
Thanked 41 Times in 31 Posts
Reputation: 51
Default

Quote:
Originally Posted by pandaliu View Post
Hi, can somebody explain to me why why mannitol cause pulmonary edema?
Thank you!
I remember it this way:

Hi ICT means hydrostatic pressure is more in cranial cavity. So, mannitol in blood sucks out some fluid by osmosis to relieve the pressure.

Now the fluid with more hydrostatic pressure accumulates in circulation & is a bit more than the normal hydrostatic pressure in pulm vessels. So, fluid leaks out in the pulm interstitium & causes pulm oedema.

The practical thing is that this doesn't happen with usual dose of mannitol coz the fluid is handled well by the kidneys. Only with high doses or chronic use should this occur.
Reply With Quote Quick reply to this message
The above post was thanked by:
Jaban (04-18-2014)



Reply

Tags
Pharmacology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Pathophysiology of Pulmonary Edema dwijeshsheth USMLE Step 1 Forum 4 09-03-2013 02:41 PM
Heroin and Pulmonary edema mutant USMLE Step 1 Forum 6 04-04-2013 05:41 AM
Neonate with Pulmonary Edema heartbeat USMLE Step 2 CK Forum 3 12-17-2012 11:58 PM
Diuretics in HTN/Pulmonary edema blade USMLE Step 1 Forum 4 10-02-2012 07:43 PM
Non Cardiac causes for Pulmonary Edema ahmednabil616 USMLE Step 1 Forum 0 08-12-2011 02:39 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)